Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 127, NWS Grand Forks, ND

July 2, 2005Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2005, 5:51 AM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 5:51 AM CDT (10:51 UTC)
Expired
Jul 2, 2005, 6:45 AM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:00 AM CDTHAIL 0.882 Se Frontier, ND
Jul 2, 6:15 AM CDTHAIL 0.755 N Rustad, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 021051
SVRFGF
MNC027-NDC017-021145-
/O.NEW.KFGF.SV.W.0127.050702T1051Z-050702T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
551 AM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA
  EXTREME SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 645 AM CDT.

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED NEAR BRIARWOOD...OR 7 MILES SOUTH OF FARGO...
  MOVING TO THE EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SABIN AT 605 AM
  BAKER AT 615 AM
  DOWNER AT 625 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4684 9689 4668 9688 4664 9629 4683 9627

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 021119
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
618 AM CDT SAT JUL 2 2005

NDC017-021128-
/O.CAN.KFGF.SV.W.0127.000000T0000Z-050702T1145Z/
CASS ND-
618 AM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEAST CASS COUNTY 
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED INTO CLAY COUNTY...AND THE THREAT 
FOR SEVERE WEATHER IN CASS COUNTY IS OVER.

LAT...LON 4685 9674 4667 9664 4669 9633 4688 9629
      4694 9651

$$

MNC027-021145-
/O.CON.KFGF.SV.W.0127.000000T0000Z-050702T1145Z/
CLAY MN-
618 AM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR
SOUTHERN CLAY COUNTY...

AT 613 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED NEAR SABIN...OR 10 MILES SOUTHEAST OF FARGO...MOVING TO
THE EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLYNDON BY 625 AM CDT...
  BAKER BY 630 AM CDT...
  DOWNER BY 640 AM CDT...
  6 MILES SOUTHWEST OF MUSKODA AND 9 MILES SOUTHWEST OF HAWLEY BY 645
  AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4685 9674 4667 9664 4669 9633 4688 9629
      4694 9651

$$
DK
000 
WWUS53 KFGF 021145
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
644 AM CDT SAT JUL 2 2005

MNC027-021154-
/O.EXP.KFGF.SV.W.0127.000000T0000Z-050702T1145Z/
CLAY MN-
644 AM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY EXPIRED AT
645 AM CDT...

AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES NORTHWEST OF DOWNER...OR 15 MILES 
SOUTHEAST OF FARGO...MOVING TO THE EAST AT 15 MPH. THIS STORM IS 
STILL CAPABLE OF PRODUCING PEA SIZE HAIL FOR THE NEXT FIFTEEN 
MINUTES IN SOUTHWESTERN CLAY COUNTY.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 645 AM CDT.

LAT...LON 4685 9674 4667 9664 4669 9633 4688 9629
      4694 9651

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:20 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 2, 3:20 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 AM CDT SAT JUL 2 2005

.DISCUSSION...
BROKEN LINE OF CONVECTION CONTINUES TO PUSH INTO EASTERN ND EARLY
THIS AM. LIGHTNING STRIKES HAVE DECREASED OVER THE LAST HOUR...AS
STORMS ENTER MORE STABLE AIR TO THE EAST. STORMS SHOULD CONTINUE TO
MOVE EAST AS LOW LEVEL JET INCREASES TO AROUND 35KT AFTER 09Z...SO
EXPECT STORMS TO PUSH EAST OF THE RED RIVER AROUND OR SHORTLY AFTER
12Z. MODELS ARE IN PRETTY GOOD AGREEMENT WITH OVERALL PARAMETERS FOR
UPCOMING EVENT...WITH GFS VERY CONSISTENT FROM RUN TO RUN. PREFER
MORE AGRESSIVE GFS ONCE AGAIN AND WILL FOLLOW FOR THIS PACKAGE.

FOR TODAY AND TONIGHT...SFC BOUNDARY MOVES INTO CENTRAL ND BY LATE
AFTERNOON. EXPECT CONVECTION TO DEVELOP AROUND OR SHORTLY AFTER 20Z
IN CENTRAL ND...THEN MOVE/DEVELOP INTO EASTERN ND AND MN THIS
EVENING. ML CAPES APPROACH 3500-4000J/KG ALONG WITH AMPLE DEEP LAYERED
SHEAR SHOULD MEAN THREAT FOR SUPERCELLS. MORNING CONVECTION SHOULD
ALSO PROVIDE OUTFLOW BOUNDARIES FOR CONVECTION...AND CAN/T RULE OUT
TORNADOES WITH STRENGTH OF INSTABILITY AND DEEP LAYERED SHEAR.
BOUNDARY LAYER MOISTURE FROM EVAPOTRANSPIRATION SHOULD BOOST
DEWPOINTS INTO THE MID AND POSSIBLY UPPER 60S...ALTHOUGH 70 MAY BE A
BIT TOO HIGH. IF ENOUGH MOISTURE CAN POOL THIS AFTERNOON ALONG SFC
BOUNDARY...POTENTIAL EXISTS FOR EXPLOSIVE CONVECTION IF AREA CAN
HEAT OUT. LOW LEVEL JET INCREASES TONIGHT IN RESPONSE TO STRONG
SHORTWAVE MOVING INTO THE PACIFIC NORTHWEST CURRENTLY. EXPECT A
SEVERE MCS TO DEVELOP THIS EVENING OVER WESTERN/CENTRAL DAKOTAS AND
TRACK EAST ACROSS REST OF AREA BY SUNDAY MORNING. MAIN THREAT WITH
THIS CONVECTION SHOULD BE HIGH WIND AND SOME HAIL...ALONG WITH HEAVY
RAIN. WITH POTENTIAL FOR SEVERAL BOUTS OF THUNDERSTORMS BOTH LATE
THIS AFTERNOON AND TONIGHT...AND PRECIPITABLE WATERS INCREASING OVER
1.50 INCHES...WILL ISSUE A FLASH FLOOD WATCH TONIGHT FOR ENTIRE
FORECAST AREA. FLASH FLOOD GUIDANCE IS LOW IN MOST AREAS...WITH
SATURATED GROUND AS WELL.

FOR SUNDAY...CONVECTION SHOULD MOVE EAST OF AREA BY LATE AFTERNOON.
COULD BE SOME LINGERING SEVERE WEATHER IN EASTERN AREAS DURING THE
MORNING INTO THE EARLY AFTERNOON.

ON INDEPENDENCE DAY...CYCLONIC FLOW WILL LINGER AND WILL NEED TO
INSERT SHOWER MENTION IN NORTHEAST AREAS. GFS IS MORE BULLISH ON
SECONDARY SHORTWAVE...AND IF IT VERIFIES SHOWERS WILL NEED TO BE
EXPANDED FURTHER WEST. FOR NOW THOUGH WILL JUST MENTION SHOWER
CHANCES IN EASTERN AREAS ON THE FOURTH.

NO CHANGES PLANNED AFTER MONDAY.

&&
.AVIATION...
MAINLY VFR CONDITIONS EXPECTED TODAY...EXCEPT MVFR NEAR BROKEN
CONVECTION THIS MORNING. MORE WIDESPREAD CONVECTION LATE THIS
AFTERNOON AND OVERNIGHT SHOULD DROP CONDITIONS INTO THE MVFR AND
OCCASIONALLY IFR RANGE NEAR STRONGER STORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR SARGENT COUNTY UNTIL 19Z SATURDAY.
FLASH FLOOD WATCH ALL COUNTIES TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES TONIGHT.

&&

KELLENBENZ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:35 PM CDTSevere Thunderstorm WarningFGFKittson25 min
Jul 2, 6:45 PM CDTSevere Thunderstorm WarningFGFPembina45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.